Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Aug 9, 2021, 10:08 PM CDT for Pembina County, North Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2021, 10:08 PM CDT (03:08 UTC)
- Expired
- Aug 9, 2021, 11:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Grand Forks, ND
- Hail
- 0.25 in
- Wind
- 55
County Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 129 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.1 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -462 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
797
WWUS83 KFGF 100308
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
1008 PM CDT Mon Aug 9 2021
NDZ007-008-016-054-100400-
Pembina ND-Eastern Walsh County ND-Western Walsh County ND-
Cavalier ND-
1008 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of southeastern
Cavalier, northern Walsh and Pembina Counties through 1100 PM CDT...
At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milton, or 17 miles southeast of Langdon, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Milton around 1010 PM CDT.
Union around 1015 PM CDT.
Gardar and Concrete around 1020 PM CDT.
Mountain around 1025 PM CDT.
Other locations in the path of this storm include Hensel, Akra and
Crystal.
This includes Interstate 29 between mile markers 178 and 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.
&&
LAT...LON 4843 9715 4841 9819 4873 9843 4900 9759
4900 9745
TIME...MOT...LOC 0307Z 243DEG 46KT 4858 9811
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
$$
LynchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 9, 7:05 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 9, 7:05 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 705 PM CDT Mon Aug 9 2021 .UPDATE... Issued at 648 PM CDT Mon Aug 9 2021 2330z analysis shows sfc low just south of Devils Lake and is moving east-northeast and is progged to move east-northeast toward Grafton-Hallock area by 05z. Surface warm front from about Red Lake MN west to Crookston to just south of Grand Forks then to suface low between New Rockford and Devils Lake. 500 mb wave in southeastern Saskatchewan moving northeast and main jet dynamics and 50-60 kt effective bulk shear indicate region from DVL into NE ND. HRRR indicates development south along front toward Jamestown 01-02z period but uncertainty in this attm. Storm has been going on west of Lamoure for some time, but that area has less shear and less development potential attm. && .SHORT TERM...(This evening through Tuesday night) Issued at 327 PM CDT Mon Aug 9 2021 Weather related impacts are possible through the remainder of the afternoon and evening, possibly into the early overnight hours. A potent upper low is moving into an increasingly moist and unstable environment this afternoon in eastern North Dakota, northwestern and west-central Minnesota. Strong to severe thunderstorms are expected to form this afternoon to the west of the area, then push through the region through early Tuesday morning. Scattered showers are moving out of the Devils Lake Basin at midday, with clearing just to the west. Further south, a boundary is draped along the Highway 200 corridor in North Dakota. This boundary has been pushing to the south through the morning, but is currently stalled; this boundary is expected to lift slowly northward through the afternoon hours. It is along the zone of interaction along this boundary, that we could see severe thunderstorms develop during the mid to late afternoon. Forcing is rather strong thanks to an approaching upper low. Ahead of the low, we are seeing moderate instability with CAPE in the range of 1500 to 2500 J/Kg. For today's severe threat, there will be two different phases of development. Initially, there will be a risk for supercell activity through the Devils Lake Basin and the northern Red River Valley. This will bring the risk of large hail, wind gusts up to 75 mph and possibly a tornado. This phase of the event is expected to be relatively short-lived, with more of a linear mode forming further to the south and east. Once the line forms, the chance for wind gusts looks to be the primary concern, along with a chance for a brief tornado or two. .LONG TERM...(Wednesday through Monday) Issued at 327 PM CDT Mon Aug 9 2021 Quiet and mostly dry weather returns for the long term period. Wednesday through the weekend... Following the early week systems, west-southwesterly flow aloft is expected to shift northwesterly by midweek. The northwesterly flow aloft then looks to persist as an upper level ridge once again builds into the Plains through the weekend. Behind the multiple cold frontal passages from earlier in the week, breezy to windy conditions and cooler temperatures in the 70s to low 80s are expected across the latter half of the week. A few spotty showers will also be possible near the international border on Wednesday with a quick moving trough tracking eastward, north of the border. As we move into the weekend, the ridge aloft is then expected to amplify. This will in turn fuel a gradual warm up back up above normal for the weekend. There are some analogs indicating that by late weekend, the upper ridge will begin to erode and reintroduce more zonal flow to the forecast area. A quick look at cluster analysis does show a quite a high degree of variability between ensembles with regards to the potential for the ridge to weaken, however, and we will continue to monitor these trends moving forward. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 648 PM CDT Mon Aug 9 2021 VFR conditions outside of t-storms tonight. Low will move from DVL into the northern RRV by 05z and a cold front will move east thru the forecast area tonight switching winds to the west-northwest. NW winds on Tuesday and could be some near MVFR cigs in wraparound clouds in far NW MN in the aftn. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Riddle SHORT TERM...Lynch LONG TERM...Rick AVIATION...Riddle
Hazardous weather outlook, Aug 9, 4:22 AM CDT, 17 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 422 AM CDT Mon Aug 9 2021 MNZ001>008-013>015-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-100930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-Pennington-Red Lake-East Polk-Wilkin- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 422 AM CDT Mon Aug 9 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered severe thunderstorms are possible 3 PM this afternoon, spreading east through the evening. Damaging winds to 75 mph and hail up to 1.5 inches will be the primary threats. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 3 PM through the evening. MNZ009-016-017-022>024-027-028-030>032-040-100930- North Beltrami-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 422 AM CDT Mon Aug 9 2021 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Patchy dense fog may impact travel over parts of west central and northwest MN this morning. Scattered severe thunderstorms are possible 3 PM this afternoon spreading east through the evening. Damaging winds to 75 mph and hail up to 1.5 inches will be the primary threats. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 3 PM through the evening.
In the hours before
Local storm report, Aug 9, 8:59 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
859 PM CDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 6 S HAMAR 47.76N 98.57W
08/09/2021 E1.25 INCH Eddy ND TRAINED SPOTTER
VERY HEAVY RAINS ANDA FEW QUARTER TO HALF DOLLAR SIZED
HAIL.
&&
GGUSTLocal storm report, Aug 9, 9:37 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
937 PM CDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 2 E PEKIN 47.79N 98.28W
08/09/2021 E1.25 INCH Nelson ND PUBLIC
HAIL FROM SOUTH OF TOLNA THROUGH EAST OF PEKIN, RANGING
FROM NICKLE TO HALF DOLLAR SIZED.
0928 PM FUNNEL CLOUD 8 NE SHARON 47.68N 97.78W
08/09/2021 Grand Forks ND TRAINED SPOTTER
A WELL DEVELOPED WALL CLOUD WITH POSSIBLE FUNNEL WAS
REPORTED BY A STORM CHASER/STORM SPOTTER.
&&
GGUSTLocal storm report, Aug 9, 9:52 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
952 PM CDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM TSTM WND GST 2 E LOGAN CENTER 47.80N 97.78W
08/09/2021 M67 MPH Grand Forks ND MESONET
PEAK WIND MEASURED AT AN NDAWN STATION AT 10 METERS.
&&
GGUSTLocal storm report, Aug 9, 9:56 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
956 PM CDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND DMG 6 NNW BINFORD 47.64N 98.39W
08/09/2021 Griggs ND PUBLIC
A FEW LARGE TREE LIMB BROKEN DOWN NEAR RED WILLOW LAKE.
&&
GGUSTLocal storm report, Aug 9, 10:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1002 PM CDT MON AUG 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM TORNADO 6 NNE SHARON 47.68N 97.85W
08/09/2021 Grand Forks ND OFFICIAL NWS OBS
POSSIBLE TORNADO INDICATED BY RADAR BASED DEBRIS
SIGNATURE FROM 6NNE SHARON TO NEAT 8 NE SHARON BY 925 PM
CDT.
&&
GGUSTSpecial weather statement, Aug 9, 10:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1008 PM CDT Mon Aug 9 2021
NDZ007-008-016-054-100400-
Pembina ND-Eastern Walsh County ND-Western Walsh County ND-
Cavalier ND-
1008 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of southeastern
Cavalier, northern Walsh and Pembina Counties through 1100 PM CDT...
At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milton, or 17 miles southeast of Langdon, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Milton around 1010 PM CDT.
Union around 1015 PM CDT.
Gardar and Concrete around 1020 PM CDT.
Mountain around 1025 PM CDT.
Other locations in the path of this storm include Hensel, Akra and
Crystal.
This includes Interstate 29 between mile markers 178 and 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.
&&
LAT...LON 4843 9715 4841 9819 4873 9843 4900 9759
4900 9745
TIME...MOT...LOC 0307Z 243DEG 46KT 4858 9811
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
LynchThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:04 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 56 min |
| Aug 9, 7:11 PM CDT | Tornado Warning | FGF | Cavalier, Ramsey, Towner | 34 min |
| Aug 9, 7:29 PM CDT | Severe Thunderstorm Warning | FGF | Eddy, Griggs, Nelson | 46 min |
| Aug 9, 7:57 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Ramsey, Walsh | 63 min |
| Aug 9, 8:08 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson | 27 min |
| Aug 9, 8:12 PM CDT | Severe Thunderstorm Warning | FGF | Eddy, Griggs, Nelson | 63 min |
| Aug 9, 8:28 PM CDT | Tornado Warning | FGF | Griggs, Nelson | 32 min |
| Aug 9, 8:52 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 38 min |
| Aug 9, 9:09 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 66 min |
| Aug 9, 9:20 PM CDT | Tornado Warning | FGF | Grand Forks, Nelson, Steele | 40 min |
| Aug 9, 9:42 PM CDT | Tornado Warning | FGF | Grand Forks | 48 min |
| Aug 9, 9:54 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele | 66 min |
| Aug 9, 10:30 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 30 min |
| Aug 9, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 63 min |
| Aug 9, 11:05 PM CDT | Tornado Warning | FGF | Polk | 25 min |
| Aug 9, 11:29 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 61 min |
| Aug 10, 2:20 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 25 min |
| Aug 10, 2:55 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 35 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.